Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 55, NWS New Orleans, LA

March 18, 2013Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 18, 2013, 8:23 PM CDT for Amite County, Pike County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2013, 8:23 PM CDT (01:23 UTC)
Expired
Mar 18, 2013, 9:00 PM CDT
In force
37 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Amite County, MS, Pike County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2013-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:00 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 18, 4:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 PM CDT MON MAR 18 2013

.SHORT TERM...
THE CAPPING INVERSION SHOWN ON THE 12Z SOUNDING THIS MORNING HELD
STRONG TODAY AS NO REAL FORCING WAS AROUND THE AREA TO GET
CONVECTION GOING TODAY. SEVERE STORMS ARE ONGOING ACROSS CENTRAL
MISSISSIPPI ALONG THE COLD FRONT THAT IS SLOWLY PUSHING SOUTHWARD
THIS EVENING. THE FRONT WILL MAKE IT THROUGH THE AREA TONIGHT AND
WILL GIVE US A SHOT FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY FOR
AREAS EAST OF INTERSTATE 55 AND NORTH OF LAKE PONTCHARTRAIN THIS
EVENING. WE ARE NOT EXPECTING ANY SEVERE WEATHER TONIGHT AS THE
FRONT PUSHES THROUGH BUT WE CANNOT RULE OF A CHANCE FOR A STRONG
STORM THIS EVENING. MOST OF THE SHORT RANGE MESOSCALE MODELS
DEPICT VERY LITTLE CONVECTION AS THE FRONT ROLLS THROUGH THE AREA TONIGHT.
ONCE THE FRONT MOVES THROUGH THE AREA TONIGHT...HIGH PRESSURE WILL
BRIEFLY BUILD INTO THE AREA FOR TUESDAY AND WEDNESDAY. EXPECT
TEMPERATURES TO COOL TO NEAR OR BELOW NORMAL FOR THE MIDDLE PART
OF THE WEEK AS THE COOLER HIGH BUILDS INTO THE AREA TUESDAY AND IS
REINFORCED ON WEDNESDAY.

.LONG TERM...
THE HIGH WILL BEGIN TO MOVE EASTWARD AND A LOW DEVELOPS OVER THE
CENTRAL PLAINS THURSDAY. MODELS ARE HAVING A BIT OF TROUBLE OF
WHAT TO DO WITH THE MOVEMENT AND TIMING OF THIS SYSTEM...BUT THERE
LOOKS TO BE A LITTLE BIT MORE CONSISTENCY WITH THE 12Z RUNS. WOULD
LIKE TO SEE ANOTHER RUN OF BOTH THE GFS AND ECMWF TO REALLY NAIL
DOWN MORE DETAILS AND SEE IF THE CONSISTENCY INCREASES THIS NEXT CYCLE. HAVE
NOT REALLY DEVIATED FROM PREVIOUS FORECAST FOR THIS REASON. THE
LOW WILL GENERALLY DIVE SOUTHEASTWARD BRINGING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY. RIGHT NOW WILL
MAINTAIN A 40 TO 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
FOR FRIDAY AND SATURDAY. COOLER HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT...AND WILL BE REINFORCED WITH TEMPERATURES
DROPPING WELL BELOW NORMAL FOR SUNDAY AND MONDAY. 13/MH

&&

.AVIATION...
MOST TERMINALS ARE DEALING WITH CIGS AROUND 3-4K FT. THESE CIGS
WILL LIKELY FALL SOME DURING THE EVNG AND OVERNIGHT HRS AS COLD
FRONT MOVES INTO THE REGION. AS FOR CONVECTION CANT RULE OUT SCT
SHRA AND MAYBE A FEW EMBEDDED TSRA WITH THE FRONT. AFTER COLD
FRONT MOVES THROUGH CIGS WILL SLOWLY IMPROVE AND BY 12/13Z MOST
SITES SHOULD BE BACK IN VFR STATUS. BREEZY NORTH WINDS WILL OCCUR
AFTER FRONTAL PASSAGE BUT SHOULD BEGIN TO WANE QUICKLY AFTER
SUNRISE AND VEER TO THE NORTHEAST. /CAB/

&&

.MARINE...
A COLD FRONT IS FORECAST TO PUSH ACROSS THE COASTAL WATERS TONIGHT
INTO EARLY TUESDAY BRINGING ANOTHER CHANCE FOR RAIN. THE SMALL
CRAFT ADVISORY HAS BEEN MODIFIED A BIT TO REFLECT THE CHANGES IN
THE FORECAST. IT SEEMS AS MOST OF THE STRONGER WINDS COULD BE
CONCENTRATED TO EAST OF THE MOUTH OF THE MISSISSIPPI RIVER AND IT
ALSO LOOKS LIKE THAT IT WOULD OCCUR LATER THAN FORECAST. SO HAVE
MADE THE CHANGES NECESSARY TO REFLECT THAT. HIGH PRESSURE WILL
BUILD BACK OVER THE REGION TUESDAY NIGHT AND WEDNESDAY WITH
MODERATE EASTERLY FLOW PREVAILING. A WARM FRONT WILL APPROACH FROM
THE GULF THURSDAY. THE MAIN SYSTEM AND FRONTAL PASSAGE EXPECTED
FRIDAY NIGHT.

&&

.DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...SLURRY SUPPORT
             MONITORING RIVER FLOODING

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  50  71  45  69 /  30   0  10  10
BTR  55  74  48  72 /  20   0  10  10
ASD  57  73  48  70 /  20  10  10  10
MSY  60  72  53  69 /  10  10  10  20
GPT  57  72  48  69 /  20  10  10  10
PQL  57  71  46  70 /  30  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 1 PM TUESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 1 PM TUESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL
     WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 18, 6:31 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
631 PM CDT MON MAR 18 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-191145-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
631 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING ACROSS SOUTHWEST MISSISSIPPI AND NORTHERN PORTIONS OF
SOUTHEAST LOUISIANA TO THE NORTH OF INTERSTATE 12...AS A COLD
FRONT MOVES THROUGH THE AREA. A COUPLE OF THE THUNDERSTORMS COULD
BE STRONG TO POSSIBLY SEVERE...WITH THE PRIMARY THREAT BEING LARGE
HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING STRIKES. THE
THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT.

A SMALL CRAFT ADVISORY WILL TAKE EFFECT FOR THE GULF COASTAL
WATERS...AND CHANDELEUR AND BRETON SOUNDS LATE TONIGHT. THE TIDAL
LAKES AND MISSISSIPPI SOUND ARE EXCLUDED FROM THE ADVISORY...BUT
WILL EXPERIENCE EXERCISE CAUTION CONDITIONS LATE TONIGHT. STRONG
NORTHERLY WINDS OF 20 TO 25 KNOTS CAN BE EXPECTED OVER THE OPEN
GULF WATERS...WITH WINDS OF 15 TO 20 KNOTS IN THE SOUNDS AND
LAKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS WILL PERSIST OVER THE COASTAL WATERS THROUGH THE
FIRST PART OF TUESDAY WITH A SMALL CRAFT ADVISORY IN EFFECT FOR
ALL WATERS BEYOND LAKE BORGNE AND THE MISSISSIPPI SOUND THROUGH
NOON CDT.

ANOTHER FRONTAL SYSTEM IS FORECAST TO IMPACT THE AREA LATE IN THE
WEEK WITH THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY. THERE IS
SOME UNCERTAINTY CONCERNING THE TIMING AND INTENSITY OF THIS
SYSTEM AND THE DETAILS WILL CONTINUE TO BE REFINED OVER THE NEXT
FEW DAYS. HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT MAY BE REQUIRED THIS
EVENING FOR SOUTHWEST MISSISSIPPI DUE TO THE THREAT FOR ISOLATED
STRONG TO SEVERE THUNDERSTORMS.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:53 PM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa37 min
Mar 19, 3:24 PM CDTSmall Craft AdvisoryLIX24 hr
Mar 18, 8:10 PM CDTSevere Thunderstorm WarningLIXAmite, Pike, Walthall50 min
Mar 18, 8:28 PM CDTSevere Thunderstorm WarningLIXWilkinson47 min
Mar 18, 8:59 PM CDTSevere Thunderstorm WarningLIXWalthall31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.